Skip to main content
Log in

On the Subdivision Algebra for the Polytope \(\mathcal {U}_{I,\overline{J}}\)

Annals of Combinatorics Aims and scope Submit manuscript

Cite this article


The polytopes \(\mathcal {U}_{I,\overline{J}}\) were introduced by Ceballos, Padrol, and Sarmiento to provide a geometric approach to the study of \((I,\overline{J})\)-Tamari lattices. They observed a connection between certain \(\mathcal {U}_{I,\overline{J}}\) and acyclic root polytopes, and wondered if Mészáros’ subdivision algebra can be used to subdivide all \(\mathcal {U}_{I,\overline{J}}\). We answer this in the affirmative from two perspectives, one using flow polytopes and the other using root polytopes. We show that \(\mathcal {U}_{I,\overline{J}}\) is integrally equivalent to a flow polytope that can be subdivided using the subdivision algebra. Alternatively, we find a suitable projection of \(\mathcal {U}_{I,\overline{J}}\) to an acyclic root polytope which allows subdivisions of the root polytope to be lifted back to \(\mathcal {U}_{I,\overline{J}}\). As a consequence, this implies that subdivisions of \(\mathcal {U}_{I,\overline{J}}\) can be obtained with the algebraic interpretation of using reduced forms of monomials in the subdivision algebra. In addition, we show that the \((I,\overline{J})\)-Tamari complex can be obtained as a triangulated flow polytope.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Data Availability Statement

Not applicable.


  1. In [4] the notation [n] was used for convenience to denote \(\{0,1,\ldots ,n\}\). In our setting, however, it is more convenient to use the more common definition in combinatorics excluding 0.


  1. Matias von Bell. A subdivision algebra for a product of two simplices via flow polytopes. arXiv:2205.09168.

  2. Matias von Bell and Martha Yip. Schröder combinatorics and \(\nu \)-associahedra. European Journal of Combinatorics, 98:103415, 2021.

    Article  MATH  Google Scholar 

  3. Cesar Ceballos, Arnau Padrol, and Camilo Sarmiento. Dyck path triangulations and extendability. J. Combin. Theory Ser. A, 131:187–208, 2015.

    Article  MathSciNet  MATH  Google Scholar 

  4. Cesar Ceballos, Arnau Padrol, and Camilo Sarmiento. Geometry of Tamari lattices in types \(A\) and \(B\). Trans. Amer. Math. Soc., 371(4):2575–2622, 2019.

    Article  MathSciNet  MATH  Google Scholar 

  5. Israel M. Gelfand, Mark I. Graev, and Alexander Postnikov. Combinatorics of hypergeometric functions associated with positive roots. In The Arnold-Gelfand mathematical seminars, pages 205–221. Birkhäuser Boston, Boston, MA, 1997.

  6. Karola Mészáros. Root polytopes, triangulations, and the subdivision algebra I. Transactions of the American Mathematical Society, 363(8):4359–4382, 2011.

    Article  MathSciNet  MATH  Google Scholar 

  7. Karola Mészáros. \(h\)-polynomials via reduced forms. Electron. J. Comb, 22(P4.18), 2015.

  8. Karola Mészáros. Pipe dream complexes and triangulations of root polytopes belong together. SIAM Journal on Discrete Mathematics, 30(1):100–111, 2016.

    Article  MathSciNet  MATH  Google Scholar 

  9. Karola Mészáros and Avery St. Dizier. From generalized permutahedra to Grothendieck polynomials via flow polytopes. Algebraic Combinatorics, 3(5):1197–1229, 2020.

  10. Dov Tamari. Monoïdes préordonnés et chaînes de Malcev. PhD thesis, Paris, 1951.

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Martha Yip.

Ethics declarations

Conflict of interest

This work was supported by Simons Collaboration Grant 429920. The authors have no relevant financial or non-financial interests to disclose. On behalf of all authors, the corresponding author states that there is no conflict of interest.

Additional information

Communicated by Nathan Williams.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and Permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

von Bell, M., Yip, M. On the Subdivision Algebra for the Polytope \(\mathcal {U}_{I,\overline{J}}\). Ann. Comb. (2023).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: